Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 297, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2017, 3:28 PM CDT for Rawlins County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2017, 3:28 PM CDT (20:28 UTC)
- Expired
- Sep 13, 2017, 3:50 PM CDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 12:39 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 13, 12:39 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1139 AM MDT Wed Sep 13 2017 .SHORT TERM...(Today through Friday night) Issued at 300 AM MDT Wed Sep 13 2017 Today-tonight...upper pattern starts to change a bit as Irma remnants move into the Ohio valley and California upper low moves ashore and slowly into southern Nevada putting the forecast area under broad upper level ridging. 850mb temperatures now advertised to warm an additional 5F to 9F across the area supporting mid 90s to 102 for daytime highs, hottest across the Republican river valley and Hill City area. MET/MAV mos, 2m temperatures and bias corrected grids support readings in the low to mid 90s. 850mb temperatures have performed much better followed by GFS 2m temperatures. As a result will be aiming for highs in the low 90s to around 100 degrees. This will produce near record high temperatures for a few locations (see climate section below). Low temperatures in the mid 50s to mid 60s. Regarding precipitation chances, models suggesting a weather disturbance per 700-500mb humidity moves into far eastern Colorado and a few counties in northwest Kansas/southwest Nebraska mid to late afternoon then east across the northern 1/2-1/3 of the area overnight bringing a slight chance to low chance of thunderstorms. Thursday-Thursday night...for the daytime hours little change in 850mb temperatures is expected which would again support mid 90s to 102 across the area. Bias corrected grids along with MET/MAV mos and 2m temperatures are about 5F lower. Will lean on higher temperatures similar to today (Wednesday). Record/near record high temperatures possible for a few locations once again (see climate section below). Low temperatures mild with mid 50s to mid 60s. As far as precipitation chances, leading edge of mid level moisture reaches parts of far eastern Colorado mid to late afternoon supporting a slight chance of thunderstorms. Better chance will be during the evening/early overnight hours as remnants of the upper low lift across the area from the southwest. This will start a pretty significant pattern chance as by 12z Friday a large upper trough covers much of the western states which is opposite of the upper level pattern now. Friday-Friday night...Thursday nights weather disturbance and precip quickly move out of the area leaving a sunny sky and dry forecast. 850mb temperatures cool about 3F to 6F across the western 1/2 of the area with little change further east. This supports highs in the mid 80s to around 90 in far eastern Colorado, low to mid 90s across the rest of the area. Cant rule out readings flirting with 100-102 degrees from McCook to Hill City areas if 850mb temperatures verify. Low temperatures in the low 50s to low 60s as a cold front moves in from the north/northwest. .LONG TERM...(Saturday through Wednesday) Issued at 204 AM MDT Wed Sep 13 2017 In the upper level expect predominantly southwesterly flow for most of the period. This is due to ridging over the Southeastern States and troughing over the Pacific Northwest region. On the Surface, a frontal boundary will push through the region and become stationary over the Texas Panhandle over the weekend. This will produce a decrease in the afternoon high temperatures on Saturday and Sunday (middle 70s to lower 80s) and a chance of showers and thunderstorms as well. On Monday, the stationary boundary is expected to move out of the panhandle and a leeside trough, along the Front Range, will influence the local area for the rest of the period. Producing dry conditions and temperatures to rebound into the middle to upper 80s over the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1138 AM MDT Wed Sep 13 2017 VFR conditions are expected to prevail through the TAF period, with prevailing winds generally below 12kt. Primary concern will be potential for isolated high based showers or thunderstorms. Virga and isolated microbursts will be possible primarily in eastern Colorado and northwest Kansas as a weak disturbance rotates out of central Colorado. Coverage/confidence was too low to include thunderstorm mention in TAF at either terminal, but I did introduce VCSH group at KGLD during the late this afternoon/early evening period (period of highest confidence). Will need to monitor coverage/trends. && .FIRE WEATHER... Issued at 300 AM MDT Wed Sep 13 2017 Elevated fire weather conditions are possible Thursday afternoon generally along and east of a line from near Norton Kansas to Gove Kansas. In this area south winds gusting to 25 mph will combine with relative humidity values near 20 percent. && .CLIMATE... Issued at 300 AM MDT Wed Sep 13 2017 Will be monitoring the possibility of record/near record high temperatures today and Thursday for the following locations: Today: Goodland..........98 degrees in 2000 and previous years Burlington........98 degrees in 1955 Thursday: Hill City.........98 degrees in 1955 McCook............99 degrees in 1955 Burlington........98 degrees in 1955 Tribune...........99 degrees in 1955 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...DR FIRE WEATHER...99 CLIMATE...99
Hazardous weather outlook, Sep 13, 11:45 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Wed Sep 13 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Wed Sep 13 2017 /1145 AM CDT Wed Sep 13 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms will be possible from early this afternoon through the overnight hours as a weather disturbance moves across the area. Gusty outflow winds to 60 mph will be the primary threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... An elevated fire weather threat is expected Thursday afternoon generally east of a line from near Norton Kansas to Gove Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 13, 3:23 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 323 PM CDT WED SEP 13 2017 KSZ002-132100- Rawlins KS- 323 PM CDT WED SEP 13 2017 ...SPECIAL WEATHER STATEMENT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near McDonald, or 19 miles east of St. Francis, moving northeast at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locally heavy rainfall possible. Locations impacted include... Atwood, McDonald, Blakeman and Beardsley. LAT...LON 3968 10139 3986 10141 3999 10110 3980 10094 TIME...MOT...LOC 2022Z 240DEG 11KT 3977 10143 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:23 PM CDT | Special Weather Statement | GLD | Rawlins | 37 min |
| Sep 13, 3:53 PM CDT | Special Weather Statement | GLD | Rawlins | 37 min |
| Sep 13, 4:02 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Sep 13, 4:08 PM CDT | Special Weather Statement | GLD | Sherman | 37 min |
| Sep 13, 4:30 PM CDT | Special Weather Statement | GLD | Sherman, Thomas | 45 min |
| Sep 13, 4:44 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 31 min |
| Sep 13, 5:16 PM CDT | Special Weather Statement | GLD | Sherman, Thomas | 44 min |
| Sep 13, 5:56 PM CDT | Special Weather Statement | GLD | Thomas | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.